Bisphosphonate ‘drug holidays’ linked to increased hip fracture risk
medwireNews: Longer periods of bisphosphonate treatment discontinuation are associated with an increased risk for hip fracture among older women, US study results suggest.
“Drug holidays – the idea of a temporary or perhaps even a permanent cessation of bisphosphonates among long-term users – are becoming more and more common, not just among rheumatologists but also among primary care colleagues” in light of US Food and Drug Administration warnings about rare adverse events emerging with prolonged use, explained Jeffrey Curtis (University of Alabama at Birmingham), who presented the findings at the 2017 ACR/ARHP Annual Meeting in San Diego, California, USA.
The researchers used the Medicare database to identify 156,236 women who had been treated with a bisphosphonate for 3 years or more and were at least 80% adherent to treatment at baseline.
Participants were aged a mean of 78.5 years, and the majority were treated with alendronate, with almost three quarters (71.7%) of women having used alendronate at any time, and just over half (52.0%) given the drug exclusively. Zoledronic acid was the next most commonly used treatment, and the rates of ever- and exclusive use were 16.2% and 8.9%, respectively.
Over a median follow-up of 2.1 years, 40.1% of women stopped taking bisphosphonates for 6 months or more, 12.7% of whom subsequently restarted treatment, and 3745 hip fractures occurred.
When participants were categorized according to bisphosphonate use, hip fracture rates were lowest among current users, increasing gradually with the length of treatment cessation, and reaching a maximum with a drug holiday of more than 2 years, Curtis told delegates.
For example, the incidence rate of hip fractures was 9.6 per 1000 person–years among current bisphosphonate users, rising to 13.1 per 1000 person–years for those who stopped treatment for up to 3 months, and to 13.3 per 1000 patient–years for those who discontinued for 1–2 years.
The highest rate was seen among women who discontinued bisphosphonates for 2–3 years, at 15.7 per 1000 person–years.
I think it's important for us to be able to say to patients that although you are concerned about the potential side effects, if we continue not to treat you for more than 2 years, you have an increased risk of breaking your hip
After adjustment for factors including age, comorbidities, medication use, and long-term care residence, these findings translated into a 29% increased hip fracture risk for women who stopped treatment for up to 3 months compared with current bisphosphonate users, while those with drug holidays of 1–2 and 2–3 years had a corresponding 21% and 39% increased risk.
When the analyses were restricted to the subgroup of women receiving alendronate only, and those with a history of fragility fracture, participants with drug holidays longer than 2 years had a significantly increased risk for hip fracture than those who did not stop bisphosphonate treatment. However, none of the results for shorter drug holidays were statistically significant for these subgroups.
Taken together, these results suggest that bisphosphonate drug holidays beyond 2 years are associated with up to a 40% increased risk for hip fracture, said Curtis, noting that such treatment breaks were also associated with “a lesser but still significant increased risk for other fracture types.”
And he told the press that “[t]he study’s findings may provide useful evidence to help guide rheumatologists as they plan long-term therapy for their patients dealing with low bone mass.”
medwireNews is an independent medical news service provided by Springer Healthcare. © 2017 Springer Healthcare part of the Springer Nature group
This information is brought to you by medwireNews and is not sponsored by, nor a part of, the American College of Rheumatology